While birth control pills are VERY effective at preventing pregnancy, they may be equally effective at screwing up your life.
A friend of mine, Alice, began taking the pill in May of 1999, while in a monogamous relationship. The first week, in addition to a horrible menstrual period, she had headaches, nausea, leg cramps, and severe fatigue. After those symptoms went away, she had only occasional nausea, and random throbbing pains in various parts of her body. After the first week the physical side effects were mild. Her period became very regular, shorter, and less painful, and there was never any mid-cycle spotting.
The problem was that she became severely depressed without knowing it. Her boyfriend happened to be a psychotic freak. Also, she had just graduated from college and didn't know what to do with her life. Vaguely realizing that something was wrong, in October of 1999 she left her boyfriend (finally), moved far away, started graduate school, and got an apartment and a job. Still, she was so depressed she sometimes couldn't leave her apartment at all, and experienced horribly exaggerated sensations (for example, she couldn't stand to be in the same building as someone wearing perfume). She was afraid to talk to people, lost interest in everything, and sometimes couldn't even get out of bed in the morning.
Then one day in March 2000, after taking in the morning the pill she'd forgotten to take the night before when she was too depressed to do anything at all, she suddenly realized that the pill was causing the problem. She stopped taking it right then, which was mid-cycle, and within a week her personality came back. Her problems did not all go away, but she was no longer incapable of dealing with them. She says it was like waking up, or all the lights coming back on after a thunderstorm, or all the color coming back into a monochrome painting. She felt good again for the first time in ten months, and she's had no major problems with depression since, nor did she have them before going on the pill.
I went on the pill in October 2000, also at the beginning of a monogamous relationship. I was especially alert for any negative side effects, having witnessed Alice's experiences. I had no side effects whatsoever. My period was more regular, but otherwise the same. Oh, and I didn't get pregnant. I was happy, I loved my boyfriend, I would never have said at the time that I was depressed. If I had been able to step outside myself, though, and watch myself on television, I might have noticed that I lost interest in social interactions, that I spent more and more time alone, doing nothing. My grades were dropping in school because I missed too many classes. Many times I would get up, get dressed for class, and then just sit at home doing nothing. I lost all ambition I had once had, I lost interest in most activities. Then I dropped out of college. But I was not specifically unhappy during most of this period.
In September 2001 I went off the pill, thinking that might have been responsible for some health problems I was having at the time. I don't think it was, incidentally, because here it is December and I'm still sick. But I stayed off the pill. About a month later, I woke up. It took about two days, and I can't say precisely what the real catalyst was, except that I started reading poetry again, a great love I had almost completely abandoned. Suddenly I had energy, I wanted to do things and I felt confident in my ability to do them. I decided to go back to college and finish my degree. Incidentally, I also broke up with my boyfriend at the same time, being unwilling to enter again into a long distance relationship.
Until today, it never occurred to me that my "waking up" had anything to do with going off the pill, even though Alice had experienced almost the exact same thing. Depression may be listed as a possible side effect of oral contraceptives, but how are you supposed to rationally identify that something is messing with your head? My symptoms were not obvious to me, I didn't even realize I had a problem. It was so subtle, in fact, that if I hadn't been talking to Alice about her experience I would never have made the connection.
The danger of this kind of problem, I think, is its subtlety, which is the same reason that most people are unaware that these kinds of problems exist. "Some part of my brain fell asleep the entire time I was on the pill, but a month after I stopped taking them I woke up" does not fall neatly onto a doctor's checklist of symptoms.
The pill works by adding hormones to prevent ovulation and implantation. It is chemically altering a major bodily function, and that's not something to mess with lightly. The emotional side effects do not disappear after three months. Their implications can be enormous and can change your life. Although the experiences of two women do not prove anything, we think we have evidence that the pill is always harmful to some degree, and you do not know what you're getting yourself into. We certainly didn't.
This was written together with Alice, who now leads a happy and productive life post-pill